Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

September 1, 20214 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Sep 1, 2021, 7:27 AM EDT for 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 7:27 AM EDT (11:27 UTC)
Expired
Sep 1, 2021, 8:15 AM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
40

Counties Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS81 KRNK 011127
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
727 AM EDT Wed Sep 1 2021
 
VAZ034-044>046-058-011215-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Appomattox VA-
727 AM EDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of west central 
Appomattox, Campbell, Pittsylvania, western Halifax, and 
southeastern Bedford Counties, the City of Danville and the City of 
Lynchburg through 815 AM EDT...

At 725 AM EDT, Doppler radar was tracking a band of strong 
thunderstorms from near Danville to Chatham to Rustburg, moving 
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lynchburg...
Danville...
Altavista...
Hurt...
Chatham...
Gretna...
and Ingram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Weak rotation is indicated within these storm cells. As these are 
associated with the remnants of Hurricane Ida, a brief weak tornado 
could develop at any time within these stronger storm cells.

&&

LAT...LON 3654 7919 3654 7965 3655 7965 3750 7932
      3747 7919 3740 7912 3741 7911 3739 7907
      3742 7907 3742 7904 3743 7904 3744 7901
      3741 7888
TIME...MOT...LOC 1125Z 216DEG 41KT 3686 7935 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:09 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 1, 6:09 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 AM EDT Wed Sep 1 2021

.SYNOPSIS...
The remnants of Ida will cross the central Appalachians today,
continuing the chance for rainfall. High pressure will build in
from the northwest for drier and less humid weather by Thursday,
remaining through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM EDT Wednesday...

   Wind Advisory has been canceled...

Most observations have wind gusts from 25 to 30 knots and Bufkit
forecast soundings were showing gradually decreasing wind
speeds just above the surface. The threat still remains for
stronger wind gusts within any of the more intense cells within
the band of precipitation, and again later this afternoon.

The center of Ida is expected to continue to move northeast
into southeast West Virginia through sunrise this morning.
Another feeder band is currently situated over western North
Carolina and extending south into upstate South Carolina. This
will continue to move northeast through this morning. At the
moment, no severe threat really expected with this round. Mainly
some steady rain, with pockets of heavier rain through the
morning.

May see another round of strong/severe storms this afternoon,
along with isolated tornadoes. The main corridor that could see
this activity would be along and east of a line from Lynchburg
to Danville after 12PM. This area should see at least some
destabilization, along with supportive low-level shear for a
few organized storms or an isolated supercell, which will be
capable of a tornado or two. Otherwise, Ida begins to pull
northeast, clearing the area tonight, taking with it most of the
remaining rainfall/storms. Only some leftover drizzle and some
low clouds tonight.

Will also see a slight uptick in northwest winds behind Ida this
afternoon/evening. Could see some gusts in the 20 to 30mph,
especially along the ridgetops.

Cooler temperatures and less humidity also arrives tonight. A
taste of not too distant Fall.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 201 AM EDT Wednesday...

Less humid weather this period with temperatures running closer to
mid September values. After an extended period of above normal
temperatures and humidity, everyone will definitely notice this
change.

Airmass change with drier air spells quiet weather through Saturday.

An upper trough arrives by late Sat night and could bring a few
showers to the mountains.

Highs will range from the 70s west, to lower to mid 80s east, with
lows in the 50s, even some 40s in the deeper valleys.

Forecast confidence is above average.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 208 AM EDT Wednesday...

Fairly quiet weather with temperatures pushing back to around
normal or just above...

A front with associated upper trough moves across Sunday. With a
decent westerly flow, threat of precip east of the mountains should
be limited. Not confident in any decent measurable with dry pattern
remaining.

Highs will range from the mid 70s to around 80 west to mid to upper
80s east. Lows will range from the mid 50s to around 60 west, to mid
60s east.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 130 AM EDT Wednesday...

Tropical moisture and rainfall chances continue through
Wednesday afternoon. KLYH and KDAN may have showers or
thunderstorms between noon and 6PM on Wednesday with MVFR
ceilings and visibility.

Wind gusts up to 25 knots are possible this afternoon and
evening especially at higher elevations and will increase on the
ridges along the southern Blue Ridge south of Roanoke as high as
35 knots out of the northwest.

Extended Aviation Discussion...

Drier weather and less humid conditions expected in the wake of
Ida Thursday into the weekend, with VFR conditions, outside any
valley fog.

&&

.HYDROLOGY...
As of 210 AM EDT Wednesday...

 Flash Flood Watch remains in effect into Wednesday evening for
the mountains/foothills...

No changes to the flood headlines. Rainfall amounts since
Tuesday afternoon, averaged about a half inch to an inch west of
the Blue Ridge to less than a quarter inch to none east. Highest
totals of 2+ inches fell across portions of the New
River/Roanoke and Shenandoah Valleys.

Today, remnants of Ida will bring another round of moderate to
heavy showers, but models overall bring another half inch to to
an inch today, with highest amounts expected across Southeast WV
into the Alleghanys closer to the front.

Overall, will have to watch for training and deep convection
with higher tropical like rainfall rates as PWATS increase to
around 2.0 inches. Even after all of this, will likely not see
any major issues with rivers, but some rises are likely, but all
are forecast to stay below action stage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
     022>024-032>035.
NC...Flash Flood Watch through this evening for NCZ001>004-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/BMG
SHORT TERM...WP
LONG TERM...
AVIATION...BMG
HYDROLOGY...WP
Hazardous weather outlook, Sep 1, 5:02 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
502 AM EDT Wed Sep 1 2021

NCZ001-018-VAZ007-009-015-WVZ042-021100-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-
502 AM EDT Wed Sep 1 2021

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

The remnants of Hurricane Ida will continue to move through the
region today. Heavy rainfall will be the main concern through this
area which could lead to flooding and flash flooding. Gusty winds
will also be a concern this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reports of flooding. Reports
should be submitted by phone by calling 1-866-215-4324, social media,
by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002-VAZ010>013-WVZ043-044-507-508-021100-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
502 AM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Hurricane Ida will continue to move through the
region today. Heavy rainfall will be the main concern through this
area which could lead to flooding and flash flooding. Gusty winds
will also be a concern this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reports of flooding. Reports
should be submitted by phone by calling 1-866-215-4324, social media,
by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003-004-019-020-VAZ014-016>020-022>024-032>035-021100-
Surry-Stokes-Wilkes-Yadkin-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-
502 AM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Hurricane Ida will continue to move through the
region today. Heavy rainfall will be the main concern through this
area which could lead to flooding and flash flooding. Gusty winds
will also be a concern this morning.

In addition, an isolated tornado will remain possible today as spiral
bands of heavy rain showers and isolated thunderstorms move northward
across the region at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed for reports of tornadoes and
flooding. Reports should be submitted by phone by calling
1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or
online at www.weather.gov/rnk.

NCZ005-006-VAZ043>047-058-059-021100-
Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
502 AM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The remnants of Hurricane Ida will continue to move through the
region today. Heavy rainfall will be the main concern through this
area which could lead to flooding and flash flooding.

In addition, an isolated tornado will remain possible today as spiral
bands of heavy rain showers and isolated thunderstorms move northward
across the region at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed for reports of tornadoes and
flooding. Reports should be submitted by phone by calling
1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or
online at www.weather.gov/rnk.

RAB

In the hours before

Special weather statement, Sep 1, 7:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 AM EDT Wed Sep 1 2021

VAZ034-044>046-058-011215-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Appomattox VA-
727 AM EDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of west central
Appomattox, Campbell, Pittsylvania, western Halifax, and
southeastern Bedford Counties, the City of Danville and the City of
Lynchburg through 815 AM EDT...

At 725 AM EDT, Doppler radar was tracking a band of strong
thunderstorms from near Danville to Chatham to Rustburg, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Danville...
Altavista...
Hurt...
Chatham...
Gretna...
and Ingram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Weak rotation is indicated within these storm cells. As these are
associated with the remnants of Hurricane Ida, a brief weak tornado
could develop at any time within these stronger storm cells.

&&

LAT...LON 3654 7919 3654 7965 3655 7965 3750 7932
      3747 7919 3740 7912 3741 7911 3739 7907
      3742 7907 3742 7904 3743 7904 3744 7901
      3741 7888
TIME...MOT...LOC 1125Z 216DEG 41KT 3686 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:00 PM EDTAreal Flood AdvisoryRNKCraig, Floyd, Giles, Montgomery, City of Radford5 hr
Aug 31, 8:26 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem34 min
Aug 31, 8:40 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more3 hr
Aug 31, 8:43 PM EDTSpecial Weather StatementRNKCraig32 min
Aug 31, 9:12 PM EDTSpecial Weather StatementRNKBotetourt33 min
Aug 31, 9:18 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Aug 31, 9:35 PM EDTTornado WarningRNKBedford, Botetourt25 min
Aug 31, 9:44 PM EDTFlash Flood WarningRNKBotetourt, Craig, Roanoke5 hr
Aug 31, 9:47 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
Aug 31, 9:58 PM EDTTornado WarningRNKBedford, Botetourt, Rockbridge32 min
Aug 31, 10:26 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington34 min
Aug 31, 10:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Aug 31, 10:32 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Rockbridge3 hr
Aug 31, 10:44 PM EDTTornado WarningRNKAmherst, Rockbridge, City of Buena Vista31 min
Aug 31, 11:10 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington3 hr
Aug 31, 11:17 PM EDTSpecial Weather StatementRNKCity of Buena Vista28 min
Sep 1, 12:38 AM EDTSpecial Weather StatementRNKRockbridge22 min
Sep 1, 5:29 AM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig, Roanoke3 hr
Sep 1, 7:54 AM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg51 min
Sep 1, 8:43 AM EDTSpecial Weather StatementRNKAmherst32 min
Sep 1, 9:17 AM EDTAreal Flood AdvisoryRNKFranklin118 min
Sep 1, 11:38 AM EDTSpecial Weather StatementRNKFloyd, Roanoke, City of Roanoke, City of Salem22 min
Sep 1, 11:59 AM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem46 min
Sep 1, 12:06 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Roanoke and 1 more3 hr
Sep 1, 3:47 PM EDTAreal Flood AdvisoryRNKPatrick2 hr
Sep 1, 4:35 AM EDTAreal Flood AdvisoryRNKAshe, Watauga3 hr
Sep 1, 2:47 PM EDTSpecial Weather StatementRNKStokes28 min
Sep 1, 3:20 PM EDTSpecial Weather StatementRNKStokes25 min
Sep 1, 3:27 PM EDTSpecial Weather StatementRNKWilkes33 min
Sep 1, 4:12 PM EDTSpecial Weather StatementRNKYadkin33 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.